Virginia, 2021Damaging Winds in Virginia, August 13, 2021
August 13, 2021 · NWS AKQ · 9 events in 4 counties and zones
Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of central Virginia and the Virginia northern neck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of central Virginia and the Virginia northern neck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 13, 2:34 PM EST, 56 minutes earlier.
Area forecast discussion, Aug 13, 2:34 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
334 PM EDT Fri Aug 13 2021
.SYNOPSIS...
High pressure centered just offshore the Carolina coast will
slide east as a cold front approaches Saturday afternoon. The
frontal boundary will slowly cross the area Saturday then linger
near the Virginia North Carolina border into the middle of next
week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 330 PM EDT Friday...
Heat Advisory remain in effect today through 7pm. Heat index
values were generally between 105 and 110 degrees this
afternoon with a few spots in the southeast just over 110.
Thunderstorms over the mountains and piedmont should slowly push
east into portions of central VA. Question is how much
thunderstorm coverage we will see in Central VA. High res
guidance has backed off some compard to earlier this morning,
but most guidance suggests scattered storms pushing east into
Central VA through 7 to 8 pm. Given MLCAPE of 2500-3000 j/kg
and decent DCAPE, any storms which develop could produce strong
to damaging downbursts. Again the question will be how much
coverage we see between now and 8 pm.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 330 PM EDT Friday...
A slow moving cold front will be move south across Maryland and
Virginia Saturday. The front will be slow and not move into
central and southeast VA until late the afternoon / early
evening. This means that another hot and humid day for Saturday
for Richmond and points south and east to NC and the coast.
Heat Index values will peak out near 105 on Saturday, but it
looks as though there will be a little more cloud cover in the
afternoon. While we do expect some locations to just touch a
heat index of 105 for an hour or so, will hold off on any new
Heat Advisories for Saturday. High temps warm into the lower 90s
with dew points in the upper 70s to around 80, so again one
more hot day across central and southeast VA as well as
northeast NC though not nearly as hot as today.
The cold front will move into area north of Richmond and the MD
Eastern Shore early in the afternoon with a chance of showers
and thunderstorms spreading from the northwest to southeast
gradually through the afternoon and into the evening. In areas
north and west of Richmond and across MD, dewpoints will be
slightly lower with temperatures topping out around 90.
The cold front will eventually move south into central/southern
VA late Saturday afternoon into early evening. The front will
slow the farther south it moves. Showers and thunderstorms will
accompany the front. PWAT values will be 2.00"-2.25" at this
time. WPC has place most of our Virginia counties in a slight
risk for excessive rainfall. Heavy rain will be the main threat
with these storms which could be slow moving and train over some
of the same locations. Localized flooding is possible Saturday
afternoon into Saturday night. SPC has also placed the entire
area in a Marginal Risk for severe storm due to heating and the
potential for strong storms to produce damaging downbursts.
The cold front will stall near the VA/NC border Sunday morning.
It loos like there will be a bit of a break in the widespread
rain Sunday morning with some scattered showers ongoing. Shower
coverage increase through the afternoon with a threat for heavy
rain continuing for portions of VA and NC. Pops Sunday will be
lower across the north, farther from the front. High
temperatures Sunday will be much cooler with highs in upper 70s
to low 80s. Overnight low temperatures will remain around 70.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 330 PM EDT Friday...
Continued rather unsettled into next week. We will continue to
see an increased chance of showers and thunderstorms through
Wednesday. Sfc high pressure is expected to be centered across
New England for much of next week. At the same time, a ridge
aloft will be building off the southeast coast of the U.S. This
will allow for a continuous flow of tropical moisture from the
Atlantic Ocean and Gulf of Mexico. In addition, moisture from
Tropical Cyclone Fred may reach the region next week. Pops will
be between 40% and 70% mainly in the afternoons and evenings.
High temperatures will be much cooler, in the low to mid 80. Low
temperatures will be around 70.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Friday...
VFR conditions continue for this afternoon and evening with sct
cu around 5 kft. Scattered showers and storms will try and push
east to near RIC (and perhaps even SBY) late this evening and
will have to watch to see how well the storms hold together.
Storms which develop will produce strong gusty winds in excess
of 25 kt along with heavy rain reducing vsby to less than 1
mile in downpours. Again question will be how many storms make
it all the way to RIC and perhaps even SBY. Showers and storms
will be the primary concerns at RIC and SBY this evening with
generally VFR conditions expected mostly locations overnight and
into early Saturday.
Outlook... Chances for showers/tstms increase across the entire
area Saturday afternoon and evening as slow moving cold front
drops south. The front will likely staff near the NC/VA border
resulting in a prolonged period of MVFR conditions from late
Saturday through the weekend and into early next week. Periods
of MVFR ceiling and showers/storms will persist Monday and
Tuesday as tropical moisture streams north into the area.
&&
.MARINE...
As of 245 PM EDT Friday...
Afternoon wx analysis shows a weak sfc trough to the west of the
waters and an approaching cold front over the Great Lakes. High
pressure remains over the wrn Atlantic (well offshore of the local
area). Winds are generally S-SW 5-10 kt, with some local sea
breeze component as well. Wave heights are ~1 ft, with seas of
~2 ft. Expect a nocturnal increase in S-SW winds (to ~15 kt)
tonight (similar to last night) before winds diminish to 5-10 kt
during the day on Saturday.
Sub-SCA conditions are expected to prevail for the remainder of the
weekend into early next week. The aforementioned cold front drops
across the waters from N to S late Sat night through Sunday (but may
stall across NE NC late Sunday). Expect some sea breeze component to
the wind over the waters late Sat afternoon into the evening. Winds
turn to the NE following the FROPA Sat night-Sunday, with the
highest speeds (10-15 kt) expected north of New Pt Comfort/Cape
Charles, with speeds remaining no higher than 10-12 kt across the
Lower Bay/srn coastal waters. Winds remain onshore into early next
week, as the weakening cold front stalls across NE NC or just south
of the region and washes out. Winds become S-SE by midweek,
remaining sub-SCA throughout the period. Seas will generally be
2-3 ft through early next week...with 1-2 ft waves on the bay.
Low rip risk for area beaches Sat/Sun.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 7 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 7 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 7 PM EDT this evening for VAZ048-060>062-
064>069-075>090-092-093-095>100-509>525.
MARINE...None.
&&
SYNOPSIS...JAO
NEAR TERM...CP/JAO
SHORT TERM...CP/JAO
LONG TERM...CP/JAO
AVIATION...CP/MPR
MARINE...ERI/MAMHazardous weather outlook, Aug 13, 12:18 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
118 PM EDT Fri Aug 13 2021
MDZ021-023-VAZ048-060>062-064-068-069-075-076-509>522-141730-
Dorchester-Somerset-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Amelia-Powhatan-Westmoreland-Richmond-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
118 PM EDT Fri Aug 13 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot and humid Saturday with heat index values between 100 and 107
degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ022-024-NCZ012>017-030>032-102-VAZ065>067-077>090-092-093-095>100-
523>525-141730-
Wicomico-Inland Worcester-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Mecklenburg-Lunenburg-Nottoway-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-York-Newport News-Hampton/Poquoson-
118 PM EDT Fri Aug 13 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot and humid Saturday with heat index values between 100 and 107
degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-141730-
Maryland Beaches-
118 PM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Hot and humid again this afternoon with heat index values between 99
to 103 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 3:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
408 PM EDT Fri Aug 13 2021
VAZ048-061-509-132115-
Fluvanna VA-Western Louisa VA-Cumberland VA-
408 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of northwestern Louisa
and Fluvanna Counties through 515 PM EDT...
At 408 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boswells Tavern to near Centenary.
Movement was east at 5 mph.
HAZARD...Wind gusts 40 to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Rainfall of 1 to 2 inches is possible.
Strong thunderstorms will be near...
Boswells Tavern around 440 PM EDT.
Fork Union around 515 PM EDT.
Other locations impacted by these storms include Dixie, Nahor, Green
Springs, Stage Junction, Shores, Zion Crossroads, Central Plains,
Bremo Bluff, Antioch and Union Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with ${thisEvent}. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Virginia.
&&
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3811 7794 3757 7827 3758 7829 3764 7825
3769 7824 3774 7843 3776 7847 3780 7849
TIME...MOT...LOC 2008Z 275DEG 6KT 3812 7825 3773 7849
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ALBThunderstorm Wind, Louisa
- When
- August 13, 3:30 PM EST
- Where
- Louisa County, 3.42 mi NW of Ferncliff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.960, -78.170
Trees were downed along Interstate 64 from Mile Marker 141 to Mile Marker 136.
Thunderstorm Wind, Louisa
- When
- August 13, 3:50 PM EST
- Where
- Louisa County, 2.64 mi NE of Bell Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -78.050
Numerous trees were downed across central and south central Louisa county.
Thunderstorm Wind, Louisa
- When
- August 13, 4:05 PM EST
- Where
- Louisa County, 0.88 mi SE of Mineral
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -77.910
Trees were downed along Zachary Taylor Highway near Mineral.
Thunderstorm Wind, Goochland
- When
- August 13, 4:20 PM EST
- Where
- Goochland County, 2.29 mi WNW of Fife
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.740, -78.110
Trees were downed along Hawktown Road and Whitehall Avenue. All north bound lanes were closed.
Thunderstorm Wind, Goochland
- When
- August 13, 4:25 PM EST
- Where
- Goochland County, 0.69 mi N of Goochland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.690, -77.880
Numerous trees were downed across the county with roads blocked and widespread power outages.
Thunderstorm Wind, Goochland
- When
- August 13, 4:25 PM EST
- Where
- Goochland County, 2.29 mi ESE of East Leak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.790, -77.910
Trees were downed along Line Road. All east bound lanes were closed.
Thunderstorm Wind, Caroline
- When
- August 13, 5:10 PM EST
- Where
- Caroline County, 0.69 mi S of Antioch Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -77.330
Numerous trees were downed across eastern Caroline county. Trees were downed along Richmond Turnpike south of Bowling Green. Trees were also downed around Bowling Green.
Thunderstorm Wind, Caroline
- When
- August 13, 5:15 PM EST
- Where
- Caroline County, 0.69 mi N of Penola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.960, -77.370
Several trees were downed on Penola Road.
Thunderstorm Wind, Richmond
- When
- August 13, 6:15 PM EST
- Where
- Richmond County, 2.14 mi SW of Ethel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.960, -76.810
Several tree branches were downed in addition to roof damage to a building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981875, 981877, 981880, 981892, 981884, 981894, 981887, 981897, 981896.